Management of Paracetamol Overdose

Document Sample
Management of Paracetamol Overdose Powered By Docstoc
					   Management of
Paracetamol Overdose

 By Sharon, Donna, Gill, Catherine
                Paracetamol
•   Paracetamol was not widely used as an
    analgesic until the 1950’s, and is from a group
    of drugs known as non-opiod analgesics.
•   It is kept in the home to relieve mild bouts of
    pain and reduce fever.
•   One of the primary advantages of paracetamol
    is that it does not cause stomach upset or
    bleeding problems (BMA, 2004).
•   Taken correctly it is one of the safest over the
    counter drugs, and is suitable for children as
    well as adults.
          Paracetamol cont..
• In oral preparation it is available in tablet,
  capsule, or liquid suspension form.
• It is available in suppository form administered
  per rectum.
• It can also be given IV
• The adult dosage is up to a maximum of 4g in 24
  hours.
                 Availabilty
• Paracetamol is available to buy in most
  convenience stores, supermarkets, drug stores
  and garages.
• It is also available combined with other products
  for example:
• Cold and Flu preparations such as day nurse,
  night nurse, and lemsip.
• Other combined preparations include co-
  codamol, co-dydromol, anadin extra, and others.
                 legislation
• In 1998 the government introduced laws to
  reduce the availability of paracetamol to the
  public.
• This legislation reduced the number of
  paracetamol tablets that members of the public
  are able to purchase at one time, with the aim
  that restrictions would reduce the severity of
  paracetamol poisonings.
                  Poisoning
• An individual whom has ingested large amounts
  of paracetamol may, in the early stages display
  no clinical signs other than emotional distress or
  anxiety.
• Paracetamol is the most common substance
  used for self poisoning in the UK
• Between the years of 1981-1993 the incidence
  of overdose increased by 400%.
        Action and Metabolism

• Paracetamol is rapidly absorbed by the liver,
  within 2 hrs, although the liver is the primary
  organ damaged other organs such as the kidney
  may also be damaged
• Paracetamol is metabolised in the liver.
• (NAPQI) is the end product of ingested
  paracetamol, this metabolite is potentially
  damaging to the liver.
               Continued ..
• In normal doses of paracetamol NAPQI is
  inactivated by hepatic glutahoine and this
  substance is then excreted by the renal system
  in urine.
• However following an overdose the pathway is
  blocked and NAPQI binds to the hepatocytes
  leading to hepatotoxicity.
• This process leads to liver dysfunction and
  cellular death.
                  Management
• In the UK the preferred treatment for paracetamol
  poisoning involves the use of IV N-acetylcysteine
  (parvolex).
• An alternative treatment for the management of
  paracetamol poisoning is the use of methionine which is
  used if Parvolex is not available or the patient can not
  tolerate it.
• A gastric lavage is performed to reduce the level of
  paracetamol still to be absorbed by the stomach.
• Activated charcoal is also given as an oral preparation
  which is shown to decrease absorption through the gut
• It is suggested that both the lavage and charcoal be
  given within I hour of overdose
• As with every patient assessment the A, B, C, D, E,
  framework should be used.
                  Continued ..
• Because hepatic and renal function could be
  comprimised it is important to be alert to early
  signs of damage
• Vital signs should be continuously monitored as
  should blood glucose levels and fluid balance,
  however in cases of paracetamol poisoning it is
  not unusual to find that vital signs are unaffected
  in the early stages.
• Blood samples should also be taken to
  determine liver and renal function, including
  paracetamol levels in the blood.
           Emotional support
• It is important for the nurse to provide valuable
  emotional support, especially with those patients
  which have taken paracetamol to attempt self
  harm.
• These patients may experience feelings of guilt
  and shame, therefore it is important to interact in
  a respectful and non judgmental manner.

				
DOCUMENT INFO
Shared By:
Categories:
Tags:
Stats:
views:135
posted:10/5/2011
language:English
pages:11